Rechallenge of immunotherapy after rituximab-induced Takotsubo syndrome: a case report and review of the literature

Read full text
Authors: Minh Tam Bailly, Claudius Statescu, Loïc Renaud, Safwane El Hatimi, Fabrice Bauer
Cited by: 1
References: 12

Abstract

Background: Rituximab, an anti-CD20 monoclonal antibody, is commonly used in the treatment of B-cell haematologic malignancies. Although caution is recommended in patients with underlying cardiovascular disease, its cardiotoxic potential-particularly in relation to Takotsubo syndrome (TS)-remains underrecognized compared to other agents such as trastuzumab. While rarely described in the literature, Takotsubo syndrome occurrence in association with rituximab administration may represent a serious adverse event that raises the question of safe chemotherapy rechallenge. Case summary: We report the case of an 80-year-old woman with stage IV diffuse large B-cell lymphoma (DLBCL), who developed TS 48 h after her first rituximab-containing chemotherapy (R-mini-CHOP). She presented with acute heart failure symptoms, elevated cardiac biomarkers, and echocardiographic findings of mid-septal hypokinesis and apical akinesis. Coronary angiography showed no obstructive lesions, and ventriculography confirmed TS. The patient was managed conservatively with diuretics and beta-blockers and showed progressive improvement. Follow-up echocardiography at one month demonstrated normalization of left ventricular ejection fraction (LVEF 68%) and recovery of function. Given the absence of cytokine release syndrome and the patient's clinical stability, rituximab was cautiously reintroduced. Two subsequent cycles of R-mini-CHOP were well tolerated. Due to disease progression, the chemotherapy regimen was later changed to etoposide and ifosfamide. Discussion: This case represents the fifth reported instance of rituximab-associated TS and the first to describe a successful rechallenge after recovery. With the increasing use of immunotherapies and recognition of their cardiovascular effects, clinicians must be aware of TS as a potential complication. When rechallenge is considered, individualized risk assessment and cardioprotective strategies are essential. This case also illustrates the importance of differentiating TS from other cardiotoxicities, such as anthracycline-induced cardiomyopathy, particularly in cancer patients with multiple cardiovascular risk factors.

Fields of Study & Subjects

Takotsubo Cardiomyopathy and Associated Phenomena Chemotherapy-induced cardiotoxicity and mitigation Pathogenesis and Treatment of Hiccups

Publication details

Journal / source
European Heart Journal - Case Reports
Publisher
Oxford University Press (OUP)
Volume
10
Issue
3
Pages
ytag145–ytag145
Publication date
1 March 2026
Language
EN